Aminoglycoside- and glycopeptide-induced ototoxicity in children: a systematic review

F. A. Diepstraten, A. E. Hoetink, M. Van Grotel, A. D.R. Huitema, R. J. Stokroos, M. M. Van Den Heuvel-Eibrink, A. J.M. Meijer

Research output: Contribution to journalReview articlepeer-review

7 Citations (Scopus)

Abstract

Background: Ototoxicity has been reported after administration of aminoglycosides and glycopeptides. Objectives: To identify available evidence for the occurrence and determinants of aminoglycoside- and glycopeptide-related ototoxicity in children. Materials and methods: Systematic electronic literature searches that combined ototoxicity (hearing loss, tinnitus and/or vertigo) with intravenous aminoglycoside and/or glycopeptide administration in children were performed in PubMed, EMBASE and Cochrane Library databases. Studies with sample sizes of ≥50 children were included. The QUIPS tool and Cochrane criteria were used to assess the quality and risk of bias of included studies. Results: Twenty-nine aminoglycoside-ototoxicity studies met the selection criteria (including 7 randomized controlled trials). Overall study quality was medium/low. The frequency of hearing loss within these studies ranged from 0%-57%, whereas the frequency of tinnitus and vertigo ranged between 0%-53% and 0%-79%, respectively. Two studies met the criteria on glycopeptide-induced ototoxicity and reported hearing loss frequencies of 54% and 55%. Hearing loss frequencies were higher in gentamicin-treated children compared to those treated with other aminoglycosides. In available studies aminoglycosides had most often been administered concomitantly with platinum agents, diuretics and other co-medication. Conclusions: In children the reported occurrence of aminoglycoside/glycopeptide ototoxicity highly varies and seems to depend on the diagnosis, aminoglycoside subtype and use of co-administered medication. More research is needed to investigate the prevalence and determinants of aminoglycoside/glycopeptide ototoxicity. Our results indicate that age-dependent audiological examination may be considered for children frequently treated with aminoglycosides/glycopeptides especially if combined with other ototoxic medication.

Original languageEnglish
Article numberdlab184
JournalJAC-Antimicrobial Resistance
Volume3
Issue number4
DOIs
Publication statusPublished - 1 Dec 2021

Fingerprint

Dive into the research topics of 'Aminoglycoside- and glycopeptide-induced ototoxicity in children: a systematic review'. Together they form a unique fingerprint.

Cite this